Procainamide‐Induced Incessant Supraventricular Tachycardia in the Wolff‐Parkinson‐White Syndrome

MICHAEL ELDAR, MICHAEL A. RUDER, JESSE C. DAVIS, JOSEPH A. ABBOTT, JOHN SEGER, JERRY C. GRIFFIN, MELVIN M. SCHEINMAN*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

A patient with the Wolff‐Parkinson‐While syndrome presented with incessant orthodromic atrioventricular tachycardia following initiation of procainamide therapy. This finding was repeatedly documented both clinically as well as during electrophysiologic testing. Escape atrial complexes, which occurred following junctional premature complexes, failed to initiate tachycardia in the control state but tachycardia was always reinitiated by an identical escape sequence after procainamide. In addition, the tachycardia persisted and was repeatedly spontaneously reinitiated for prolonged periods after procainamide. The pro‐arrhythmic effects of procainamide may be explained on the basis of both its vagolytic action on the atrioventricular node as well as by prolongation of refractoriness in the accessory pathway. These observations add to the literature on pro‐arrhythmic effects of commonly used antiarrhythmic drugs.

Original languageEnglish
Pages (from-to)652-659
Number of pages8
JournalPACE - Pacing and Clinical Electrophysiology
Volume9
Issue number5
DOIs
StatePublished - Sep 1986
Externally publishedYes

Keywords

  • Wolff‐Parkinson‐White syndrome
  • incessant tachycardia
  • procainamide

Fingerprint

Dive into the research topics of 'Procainamide‐Induced Incessant Supraventricular Tachycardia in the Wolff‐Parkinson‐White Syndrome'. Together they form a unique fingerprint.

Cite this